Alert archive / Idaho / Frost Advisories in 2021

Frost Advisory 6, NWS Pocatello, ID

May 26, 20218 counties in Idaho

NWS Pocatello, ID issued this frost advisory at May 26, 2021, 10:25 AM MDT for 8 counties in Idaho. It took effect at May 27, 2021, 3:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 26, 2021, 10:25 AM MDT (16:25 UTC)
In effect from
May 27, 2021, 3:00 AM MDT
Expired
May 27, 2021, 8:18 AM MDT
In force
5 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 4.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS75 KPIH 261625
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1025 AM MDT Wed May 26 2021

IDZ054-270300-
/O.NEW.KPIH.LW.Y.0018.210526T1625Z-210527T0300Z/
/O.NEW.KPIH.FR.Y.0006.210527T0900Z-210527T1500Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
1025 AM MDT Wed May 26 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT THURSDAY...

* WHAT...For the Lake Wind Advisory, southwest winds of 20 to 25
  mph across American Falls Reservoir with gusts up to 35 mph. For
  the Frost Advisory, areas with temperatures falling to as low as
  34 degrees which may result in frost formation.

* WHERE...For the Lake Wind Advisory, American Falls Reservoir.
  For the Frost Advisory, low lying areas along and north of the
  Snake river.

* WHEN...For the Lake Wind Advisory, until 9 PM MDT this 
  evening. For the Frost Advisory, from 3 AM to 9 AM MDT 
  Thursday.

* IMPACTS...Strong winds today will create rough chop on area
  lakes which may create hazardous boating conditions, especially
  for small watercraft. Frost may damage or kill sensitive 
  vegetation if left outside uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn or swamp small watercraft.

Take steps now to protect tender plants from the cold.

&&

$$

IDZ052-053-270300-
/O.NEW.KPIH.FR.Y.0006.210527T0900Z-210527T1500Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
1025 AM MDT Wed May 26 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT THURSDAY...

* WHAT...Temperatures as low as 37 will result in frost 
  formation.

* WHERE...Upper Snake River Plain and Deserts, including Idaho
  Falls, Rexburg, St. Anthony, Mud Lake, and Arco.

* WHEN...From 3 AM to 9 AM MDT Thursday.

* IMPACTS...Frost may damage or kill sensitive vegetation if left
  outside uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
400 
WWUS75 KPIH 270057
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
657 PM MDT Wed May 26 2021

IDZ054-271100-
/O.CAN.KPIH.LW.Y.0018.000000T0000Z-210527T0300Z/
/O.CON.KPIH.FR.Y.0006.210527T0900Z-210527T1500Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
657 PM MDT Wed May 26 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM THURSDAY...

...LAKE WIND ADVISORY FOR AMERICAN FALLS RESERVOIR THIS EVENING 
IS CANCELLED...

* WHAT...Areas with temperatures falling to as low as 34 degrees 
  which may result in frost formation.

* WHERE...Low-lying areas along and north of the Snake River.

* WHEN...From 3 AM to 9 AM Thursday.

* IMPACTS...Frost may damage or kill sensitive vegetation if left
  outside uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IDZ052-053-271100-
/O.CON.KPIH.FR.Y.0006.210527T0900Z-210527T1500Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
657 PM MDT Wed May 26 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM THURSDAY...

* WHAT...Temperatures as low as 36 may result in frost formation.

* WHERE...Upper Snake River Plain and Deserts, including Idaho 
  Falls, Rexburg, St. Anthony, Mud Lake, and Arco.

* WHEN...From 3 AM to 9 AM Thursday.

* IMPACTS...Frost may damage or kill sensitive vegetation if 
  left outside uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
342 
WWUS75 KPIH 271122
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
522 AM MDT Thu May 27 2021

IDZ052>054-271500-
/O.CON.KPIH.FR.Y.0006.000000T0000Z-210527T1500Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
522 AM MDT Thu May 27 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Temperatures in the low to mid 30s may result in frost 
  formation.

* WHERE...Mud Lake, INL, Craters of the Moon, Idaho Falls, 
  Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, 
  Shelley, and Fort Hall.

* WHEN...Through 9 AM Thursday.

* IMPACTS...Frost may damage or kill sensitive vegetation if 
  left outside uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
175 
WWUS75 KPIH 271418
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
818 AM MDT Thu May 27 2021

IDZ052>054-271530-
/O.CAN.KPIH.FR.Y.0006.000000T0000Z-210527T1500Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
818 AM MDT Thu May 27 2021

...FROST ADVISORY IS CANCELLED...

Temperatures have begun to warm into the upper 30s and lower 40s
this morning and thus the Frost Advisory has been cancelled for
the remainder of the morning. Observations indicated that  
minimum temperatures dipped to 33 to 35 degrees across a generous
swath from Arco southeast to Springfield. Interestingly and 
surprisingly, lows remained in the upper 30s to around 40 degrees 
from Rexburg and St Anthony northwest to Mud Lake and Monteview.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this frost advisory went out at May 26, 2:54 AM MDT, 7 hours 31 minutes earlier.

Area forecast discussion, May 26, 2:54 AM MDT, 7 hours 31 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pocatello ID
254 AM MDT Wed May 26 2021

.SHORT TERM...Today through Friday. A low will move across Idaho
into Montana today. This will keep showers and some thunderstorms
going across our part of the state. For early on, the best chance
along and east of the I-15 corridor...as well as portions of the
central mountains. Across the central mountains, a mix of rain and
snow is forecast early on, with light amounts are possible above
8000ft. For this afternoon and evening, it appears a convergence
band develops across the Upper Plain into the eastern highlands.
While no severe storms are expected, like yesterday some could
produce wind over 40mph, small hail and locally heavy rainfall.
Outside of storm area todays, gusty winds develop with some decent
mixing expected. Winds of 15-25mph and higher gusts develop
across most of the Snake Plain south toward the Utah border, and
east across the Teton Valley and southeast highlands. We are
borderline on a LAKE WIND ADVISORY for American Falls Reservoir,
so we will leave that be for now. For tonight as we clear off, it
gets chilly across portions of eastern Idaho. We are pushing frost
conditions across most of the Upper Plain except for around Idaho
Falls. We might just enough wind to keep more widespread issues
at bay. The day shift will make the final call on if we need a
FROST ADVISORY. Otherwise high pressure builds briefly tomorrow,
but another low is already cranking east along the U.S./Canada
border Thursday night and Friday. We should be dry, although a few
showers or storms are possible from Stanley toward Challis, and
across Island Park. This low looks to bring a lot of wind Friday.
Our forecast is likely a bit on the low side, but we certainly
should hit LAKE WIND ADVISORY levels at the very least.
Temperatures are making some wild swings due to vast change in sky
conditions and passing cold fronts, on the order of 10 degrees or
more daily in some locations. Keyes

.LONG TERM...Saturday through next Wednesday. At the start of the
forecast period, models depict a shortwave trough that will move
well north of the area across the Panhandle into northern Montana.
Most of the precip will be well north of the area but could see a
few very isolated showers, maybe a thunderstorm, around Island
Park and Driggs. This feature continues to move away on Saturday
allowing for a very pleasant start to the Memorial Day weekend
with seasonable temperatures, more sun than clouds and no
precipitation expected. On Sunday, models show the potential for
some low/mid level moisture to sneak into the eastern highlands
which could trigger a few showers and storms but the rest of the
area should remain dry. This moisture could linger into Monday but
PoP coverage would be even less than the day before. Upper-level
ridge starts to build over the area on Monday and this looks to
continue into mid- week with temperatures looking to climb well
above normal. Wouldn't be surprised to see a few spots hit 90 for
the first time this year by the time we get into Wednesday and
beyond. Presence of high pressure will keep rain chances near 0 as
well from Tuesday and beyond. McKaughan

&&

.AVIATION...Mainly VFR conditions expected through the period. Upper-level
shortwave that brought the clouds and rain Tuesday is beginning to
move away from the region. In its wake, winds will become gusty
after daybreak especially at KBYI, KIDA and KPIH. During the late
morning and early afternoon, could see a few very isolated SHRA/TSTM
lingering in the vicinity of KIDA and KDIJ. Confidence in this
isn't very high, but will continue VCTS wording to account for the
threat. By late afternoon, the area should be free of any
precipitation with gusty winds being the only concern to aviation
interests. McKaughan

&&

.FIRE WEATHER...We are watching yet another low moving across
central and eastern Idaho today. Showers with a few thunderstorms
are likely along and east of I-15 as well as the central
mountains. In fact, across the central mountains some areas could
see 1-4 inches of snow above 7500ft. This would be mainly 475 and
476. The best chance of seeing any storms is across portions of
Zones 410, 411 and 413. A few may pop up also across Lemhi County.
Winds gusts over 40mph are possible, along with brief heavy rain
and very small hail Outside of those areas, gusty winds develop
with gusts of 25-35mph across much of the Snake Plain, Magic
Valley, and the mountains toward the Utah border. Thursday is
mostly dry, but another storm quickly pushes across the region. A
few showers or storms are possible later tomorrow and Friday
across Zone 475 and also around Island Park for the most part. It
will be another breezy day with stronger winds potentially
happening. Heading into the holiday weekend, we will see another
weak low passing through the state and eventually form a stronger
low east of the Divide into the Plains. As this storm cranks up
and digs in, high pressure builds over our area as we get toward
midweek. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:11 PM MDTSpecial Weather StatementPIHFremont49 min
May 25, 6:16 PM MDTSpecial Weather StatementPIHMinidoka29 min
May 25, 7:00 PM MDTSpecial Weather StatementPIHPower30 min
May 25, 7:19 PM MDTSpecial Weather StatementPIHClark, Jefferson56 min
May 25, 8:13 PM MDTSpecial Weather StatementPIHClark, Fremont, Jefferson62 min
May 25, 9:02 PM MDTSpecial Weather StatementPIHButte58 min
May 26, 10:25 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power9 hr
May 26, 12:08 PM MDTSpecial Weather StatementPIHClark, Fremont82 min
May 26, 1:57 PM MDTSpecial Weather StatementPIHFremont63 min
May 26, 3:01 PM MDTSpecial Weather StatementPIHFremont44 min

Nearby

Frost Advisories in Idaho, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.